Alert archive / West Virginia / Tornado Warnings in 2017
Tornado Warning 12, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 5, 2017, 3:06 PM EDT for Berkeley County, West Virginia; Frederick County, Virginia. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 3:06 PM EDT (19:06 UTC)
- Expired
- Sep 5, 2017, 3:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Frederick County, VA, Berkeley County, WV
The radar
The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:06 PM EDT | TSTM WND DMG | 2 Ne Glengary, WV | A DOZEN PINE TREES SNAPPED AND UPROOTED 200 BLK MONALISA LANE |
| Sep 5, 3:07 PM EDT | TSTM WND DMG | 1 Ssw Shanghai, WV | SEVERAL LARGE TREES DOWN NEAR BACK CREEK VALLEY RD AND PALMER RD |
| Sep 5, 3:07 PM EDT | TSTM WND DMG | 2 Nnw Gerrardstown, WV | MULTIPLE TREES DOWN ALONG BUCK HILL RD 200 YDS S OF ALLEGHENY WAY |
| Sep 5, 3:07 PM EDT | TSTM WND DMG | 2 Nnw Gerrardstown, WV | 6-8 TREES SNAPPED |
| Sep 5, 3:18 PM EDT | TSTM WND GST 67 | 1 N Martinsburg Arpt, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WFUS51 KLWX 051906
TORLWX
VAC069-WVC003-051930-
/O.NEW.KLWX.TO.W.0012.170905T1906Z-170905T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
306 PM EDT TUE SEP 5 2017
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Northeastern Frederick County in northwestern Virginia...
Southern Berkeley County in the Panhandle of West Virginia...
* Until 330 PM EDT
* At 306 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Inwood, or near Greenwood, moving east at
35 mph. A second storm was located just south of that location
also moving east.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Inwood around 315 PM EDT.
Martinsburg Airport around 325 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Winebrenners Cross, Glengary, Shanghai, Arden, Gerrardstown,
Vanville, Ridgeway, Martinsburg Airport and Bunker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3945 7785 3939 7792 3938 7795 3935 7797
3935 7798 3932 7799 3928 7803 3927 7803
3929 7808 3932 7829 3940 7823 3940 7822
3947 7818
TIME...MOT...LOC 1906Z 268DEG 31KT 3939 7815
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
JE1 follow-up statement
443
WWUS51 KLWX 051923
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
323 PM EDT TUE SEP 5 2017
VAC069-WVC003-051933-
/O.EXP.KLWX.TO.W.0012.000000T0000Z-170905T1930Z/
Frederick VA-Berkeley WV-
323 PM EDT TUE SEP 5 2017
...THE TORNADO WARNING FOR NORTHEASTERN FREDERICK COUNTY IN
NORTHWESTERN VIRGINIA AND SOUTHERN BERKELEY COUNTIES IN THE PANHANDLE
OF WEST VIRGINIA WILL EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of the area until 400 PM EDT.
LAT...LON 3945 7785 3939 7792 3938 7795 3935 7797
3935 7798 3932 7799 3928 7803 3927 7803
3929 7808 3932 7829 3940 7823 3940 7822
3947 7818
TIME...MOT...LOC 1923Z 268DEG 31KT 3939 7797
$$
JEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 5, 10:26 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 5, 10:26 AM EDT, 4 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Tue Sep 5 2017
.SYNOPSIS...
A cold front will slowly approach from the west today, then slowly
cross the region through late in the week. High pressure will then
build to the north of the area over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and scattered t-storms about to enter Grant Co. WV.
There has been a recent upward trend in lightning activity and
cooling IR cloud tops. Latest HRRR model shows storms increasing
in cvrg after 18Z across wrn areas reaching I-95 corridor
around 21Z. Some gusty t-storms are possible over ncntrl and
northeast MD. Overall, previous fcst and reasoning look good.
So, no changes were made.
Previous discussion...
An upper level trough will descend towards the Mid-Atlantic,
buckling as it collides with a building ridge over the
northwestern Atlantic. This will cause a strengthening mid/upper
jet through the day. At the surface, a cold front will slowly
approach from the west, and increasing low-level convergence
will increase by afternoon. Although mid-level lapse rates are
not all that spectacular, increasing low-level moisture combined
with daytime heating will result in roughly 1000-2000 J/kg of
CAPE. The increasing upper jet will result in 30-40 kts of
effective shear by mid-afternoon into the early evening, highest
across the northern parts of the CWA. Showers and scattered
thunderstorms appear likely, some of which may contain gusty
winds along with a marginal flash flood risk. There will be
potential for training, but storm motion will be fast.
The main storm mode should be linear segments and multicell
clusters, though semi-discrete/transient supercell structures cannot
be ruled out given the magnitude of the shear. The best coverage of
stronger storms should be mainly north of I-66 where the best
convergence/shear is. Gusty winds would be the primary hazard, with
hail or an isolated tornado a secondary (though non-zero) threat.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Showers and thunderstorms that develop during the afternoon
hours should press toward the Chesapeake Bay while gradually
weakening during the evening hours. Meanwhile, a continued
strengthening of the upper-jet will work in tandem with the
slowing surface front and likely produce a second round of
showers during the overnight period. Showers are expected to
develop over the Shenandoah Valley around midnight then slowly
track east through Wednesday, finally exiting our southeastern
most zones by late Wednesday night. Rainfall amounts don't look
particularly heavy, but there will be periods of showers for
much of the area (especially east of the Blue Ridge) during this
time.
Northwest flow as the upper trough axis slowly pivots across
Thursday is expected to result in scattered showers in the favored
upslope regions of the higher terrain across the western CWA.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Essentially, in spite of all the justified attention that
Hurricane Irma is getting the weather in the Mid Atlantic should
be quiet as Canadian high pressure moves over the region. Highs
in the 70s, lows in the 50s.
Threat of Hurricane Irma in the Mid Atlantic is still beyond the
extended timeframe but impacts may be possible beginning next
Tuesday.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR expected tonight w/ mainly clear skies and south winds around
10 kts. Brief MVFR possible in SHRA/TSRA, mainly 18-21z MRB to
CHO, then 20-00z BWI/IAD/DCA/MTN. Strongest storms could produce
gusty winds in excess of 30 kts, isolated severe to 50 kts
possible mainly MRB to BWI.
Continued moistening and the passing of an upper jet as a surface
cold front slowly crosses tonight into Wednesday likely leads to
MVFR, possibly IFR CIGS/VSBYS. Gradual improvement expected by Wed
night, though fog may become an issue.
Friday and the weekend should see VFR conditions.
&&
.MARINE...
Southerly to southwesterly winds will continue to gradually
increase through the day ahead of an approaching cold front. Showers
and scattered thunderstorms could produce gusty winds of 35+ kts
over the waters, mainly early this evening.
Winds should gradually subside as the front slowly crosses tonight
through Wednesday causing the pressure gradient to relax and winds
to become westerly.
High pressure over the waters Friday-Sunday. Daytime SCA cannot
be ruled out.
&&
.TIDES/COASTAL FLOODING...
Lower of the two high tide cycles astronomically occurs today,
but with persistent southerly to southwesterly flow, anomalies
should continue to gradually increase, which may lead to minor
flooding at a few spots (Annapolis, Straits Point) during the
day. Minor flooding appears more likely during the Tuesday night
high tide cycle as long as winds remain southerly.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ531>533-536-539>542.
Small Craft Advisory until 6 PM EDT this evening for ANZ530-
535-538.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
543.
&&
Update...LFR
Products...DFH/WOODY!Hazardous weather outlook, Sep 5, 5:03 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 503 AM EDT Tue Sep 5 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 503 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. The main threat is damaging wind gusts, though hail is also possible. Thunderstorms may also produce gusty winds over the waters. In addition, localized heavy rainfall could produce isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-060915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 503 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. The main threat is damaging wind gusts, though hail is also possible. In addition, localized heavy rainfall could produce isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Local storm report, Sep 5, 3:06 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL ROMNEY 39.35N 78.76W
09/05/2017 E0.88 INCH HAMPSHIRE WV 911 CALL CENTER
NICKEL SIZED HAIL AT 911 CENTER.
&&
EVENT NUMBER LWX1702936
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:27 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 33 min |
| Sep 5, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire, Morgan | 22 min |
| Sep 5, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Pendleton | 47 min |
| Sep 5, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Hampshire, Morgan | 41 min |
| Sep 5, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 40 min |
| Sep 5, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley, Jefferson | 44 min |
| Sep 5, 3:51 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 39 min |
| Sep 5, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 29 min |
| Sep 5, 4:46 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 44 min |
| Sep 5, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Charlottesville, City of Staunton, City of Waynesboro | 39 min |
| Sep 5, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Greene, Madison, Nelson, Orange and 1 more | 48 min |
| Sep 5, 4:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| Sep 5, 5:24 PM EDT | Special Marine Warning | LWX | 96 min | |
| Sep 5, 5:34 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Loudoun, Warren | 26 min |
| Sep 5, 6:03 PM EDT | Special Marine Warning | LWX | 57 min | |
| Sep 5, 7:07 PM EDT | Special Marine Warning | LWX | 23 min |
Nearby
Tornado Warnings in West Virginia, 2017Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.